Nebraska, 2011High Wind in Nebraska, March 11, 2011
March 11, 2011 · NWS CYS · 4 events in 3 counties and zones
Surface pressure tightened and combined with strong winds aloft to produce gusty surface winds in the southern Nebraska panhandle.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface pressure tightened and combined with strong winds aloft to produce gusty surface winds in the southern Nebraska panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 11, 5:01 AM MST, 5 hours 9 minutes earlier.
Area forecast discussion, Mar 11, 5:01 AM MST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
501 AM MST FRI MAR 11 2011
.UPDATE...
&&
.AVIATION...12Z TAFS. STRONG WEST WINDS GUSTING UP TO 65 MPH WILL
OCCUR THROUGH 00Z PRODUCING MOUNTAIN WAVE TURBULENCE AND LEE WAVE
CLOUDS. WINDS WILL DECREASE SIGNIFICANTLY AFTER 00Z. PERIODS OF
MID AND HIGH CLOUDS THROUGH THE PERIOD.
&&
.PREV DISCUSSION... /ISSUED 322 AM MST FRI MAR 11 2011/
SHORT TERM...TODAY THROUGH SUNDAY NIGHT
FORECAST CHALLENGES DEAL WITH WINDS TODAY...FOLLOWED BY PRECIP
CHANCES SATURDAY.
CURRENTLY...VERY STRONG PRESSURE GRADIENT OVER SOUTHEAST WYOMING
THIS MORNING WITH 10.6MBS BETWEEN CRAIG COLORADO AND CASPER AT 3
AM. THIS IS BEING CAUSED BY A 1020MB SURFACE HIGH OVER WEST
CENTRAL COLORADO AND AN APPROACHING COLD FRONT CURRENTLY OVER
WESTERN WYOMING. AS A RESULT...WINDS HAVE PICKED UP ACROSS
CARBON...ALBANY AND JUST RECENTLY...PLATTE COUNTIES.
IRONICALLY...WINDS AT CHEYENNE ARE CURRENTLY CALM. THIS WILL NOT
LAST THOUGH AS REPORTS FROM WYDOT SITE IN THE SOUTH LARAMIE RANGE
FOOTHILLS ARE BEGINNING TO CRANK UP WITH 38 MPH SUSTAINED AT
EMKAY...30 MPH SUSTAINED AT WHITAKER AND WYO HILL. ITS ONLY A
MATTER OF TIME BEFORE WINDS BEGIN TO INCREASE HERE AT CHEYENNE.
FOR TODAY...LATEST WRKHGT PRODUCTS SHOWS STRONGEST WINDS HERE THIS
MORNING WITH A RAPID WEAKENING OF THE 850 AND 700MB HEIGHT
GRADIENTS BY NOON TIME. KEPT THE WIND WARNING GOING THROUGH 5 PM
THIS AFTERNOON...BUT THE DAY SHIFT MAY BE CANCELING THE WARNING
EARLIER. WRF AND GFS SHOWING 40-45KTS OF WIND AT 850MBS ACROSS THE
PANHANDLE THIS MORNING AS WELL. THOUGH MOS GUIDANCE OUT THERE
SHOWING WINDS ONLY REACHING MAYBE 20KTS SUSTAINED...DECIDED TO GO
AHEAD AND ISSUE A WIND ADVISORY FOR MOST OF THE PANHANDLE AS WELL.
A MAJOR CHANGE IN THE FORECAST FOR THE WEEKEND. PREVIOUSLY...WE
HAD SATURDAY DRY ACROSS SOUTHERN WYOMING. BUT LATEST GUIDANCE FROM
WRF...GFS AND ECMWF SHOWING A SYSTEM DEVELOPING RIGHT OVER THE
AREA SATURDAY MORNING AND PERSISTING THROUGH THE AFTERNOON HOURS.
ECMWF MORE BULLISH ON QPF THAN OTHER MODELS...SO WE WILL NEED TO
WATCH THIS SYSTEM CLOSELY. WENT AHEAD AND INCREASED POPS
SIGNIFICANTLY FOR THE SNOWY AND SIERRA MADRE RANGES AND ACROSS
SOUTHERN ALBANY AND LARAMIE COUNTIES FOR SATURDAY. GOOD
THING...TEMPERATURES ARE GOING TO BE FAIRLY WARM...SO MOST OF THE
PRECIP SHOULD FALL AS LIQUID. EXCEPT FOR MAYBE THE SNOWY AND SIERRA
MADRE RANGES WHERE A SNOW ADVISORY MAY BE NEEDED.
LONG TERM...MONDAY THROUGH THURSDAY. 11/00Z GFS AND ECMWF FAIRLY
SIMILAR AT 500 MB ON MONDAY WITH ECMWF SLIGHTLY SLOWER ON SHORTWAVE
TROUGH MOVING ACROSS MONTANA. ECMWF HAS A HIGHER AMPLITUDE SHORTWAVE
RIDGE ACROSS MONTANA/WYOMING ON TUESDAY. ON WEDNESDAY...FLOW ALOFT
TURNS SOUTHWEST WITH GFS SHOWING HIGHER HEIGHTS OVER WYOMING.
RIDGING ALOFT OCCURS ON THURSDAY ACROSS THE GREAT BASIN IN ADVANCE
OF APPROACHING TROUGH ALOFT.
MONDAY...SHORTWAVE TROUGH MOVING QUICKLY EASTWARD ACROSS MONTANA AND
NORTHERN WYOMING. CONTINUED MILD WITH HIGH TEMPERATURES 40S WEST AND
50S TO MID 60S EAST WITH 1000-500 MB THICKNESSES NEAR 5520 METERS.
NOT A LOT OF MOISTURE TO WORK WITH...BUT A FEW SHOWERS ON TAP ACROSS
THE SNOWY AND SIERRA MADRE RANGES.
TUESDAY...STRONG ZONAL FLOW ALOFT CONTINUES. SOME OROGRAPHIC SHOWERS
POSSIBLE OVER THE SNOWY AND SIERRA MADRE RANGES WITH MID LEVEL
MOISTURE ADVECTION. ANOTHER MILD DAY BASED ON PROJECTED 1000-500 MB
THICKNESSES NEAR 5580 METERS.
WEDNESDAY...EVEN MORE MILD BASED ON PROJECTED THICKNESSES. CHANCE OF
RAIN AND SNOW ACROSS CARBON COUNTY AND WESTERN ALBANY COUNTY
ASSOCIATED WITH SHORTWAVE TROUGH AND COLD FRONT MOVING THROUGH
CENTRAL WYOMING.
THURSDAY...FLOW ALOFT TURNS NORTHWEST WITH A SLIGHT CHANCE FOR RAIN
AND SNOW ACROSS CARBON/ALBANY COUNTIES IN MOIST FLOW. COOLER IN THE
WAKE OF THE COLD FRONT.
AVIATION...06Z TAF ISSUANCE
COLD FRONT WAS APPROACHING WYOMING THIS EVENING. A WEAK SHORT
WAVE PRECEDING THE FRONT WILL PUSH EAST ACROSS THE STATE. WINDS
ALOFT AND SURFACE PRESSURE GRADIENTS WILL INCREASE...RESULTING
IN A PROLONGED PERIOD OF STRONG AND GUSTY WESTERLY WINDS OVER
SOUTHEAST WYOMING BEGINNING LATER THIS EVENING AND LASTING
THROUGH FRIDAY AFTERNOON. GUSTS TO 50 KT WILL BE LIKELY NEAR
AND WEST OF THE LARAMIE RANGE...WITH GUSTS TO 35 KT POSSIBLE
OVER THE NEBRASKA PANHANDLE FRIDAY. WILL SEE AN INCREASE IN
CLOUDS...WITH CEILINGS DROPPING TO NEAR MVFR NEAR AND WEST
OF THE LARAMIE RANGE BY FRIDAY MORNING. THE FRONT WILL PUSH
THROUGH THE AREA FRIDAY AFTERNOON...WITH ISOLATED TO SCATTERED
RAIN AND SNOW SHOWERS. KEPT MENTION OF VICINITY SHOWERS FOR KRWL AND
KLAR.
FIRE WEATHER...
VERY STRONG WINDS WILL CONTINUE ACROSS THE AREA TODAY AS A POTENT
SMALL STORM SYSTEM MOVES THROUGH THE AREA. A WIND SHIFT IS
EXPECTED THIS AFTERNOON TO THE NORTHWEST WITH THE FRONTAL
PASSAGE. TEMPERATURES WILL COOL DOWN TONIGHT INTO SATURDAY.
ANOTHER STORM SYSTEM WILL MOVE THROUGH THE AREA FROM LATE SATURDAY
THROUGH LATE SUNDAY. AGAIN...NOT MUCH PRECIPITATION EXCEPT FOR THE
HIGHER TERRAIN...BUT GUSTY WINDS OVER 40 MPH WILL PICK UP AGAIN.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 5 PM FRIDAY FOR WYZ103-WYZ104-WYZ105-
WYZ106-WYZ107-WYZ109-WYZ110-WYZ112-WYZ113-WYZ114-WYZ115-
WYZ116-WYZ117-WYZ118.
NE...WIND ADVISORY FROM 8 AM FRIDAY TO 5 PM FRIDAY FOR NEZ003-NEZ019-
NEZ020-NEZ021-NEZ054-NEZ055-NEZ096.
&&
AVIATION UPDATE...RUBIN
SHORT TERM/FIRE WEATHER...CLAYCOMB
LONG TERM...RUBINHazardous weather outlook, Mar 11, 9:13 AM MST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
913 AM MST FRI MAR 11 2011
NEZ002-003-019>021-054-055-095-096-WYZ101>119-121100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
913 AM MST FRI MAR 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
WEST TO SOUTHWEST WINDS WILL REMAIN STRONG AND GUSTY THIS MORNING
ACROSS THE WIND CORRIDORS OF VEDAUWOO...ARLINGTON AND BORDEAUX...AND
AFFECT MOST OF CARBON...ALBANY...PLATTE AND LARAMIE COUNTIES THIS
MORNING. HIGH WIND WARNINGS REMAIN IN EFFECT FOR THESE AREAS.
SUSTAINED WINDS OF 30 TO 45 MPH WITH GUSTS TO 65 MPH ARE EXPECTED.
STRONG WINDS WILL ALSO IMPACT THE NEBRASKA PANHANDLE BY MID
MORNING. WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUST TO 45
MPH ARE LIKELY THIS MORNING AND AFTERNOON. A WIND ADVISORY IS IN
EFFECT FROM 8 AM THIS MORNING THROUGH 5 PM THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER COLD FRONT WILL BRING A CHANCE OF RAIN AND SNOW ON
SATURDAY AND AGAIN ON SUNDAY. ACCUMULATING SNOW OF 2 TO 4 INCHES
WILL BE POSSIBLE FOR THE SIERRA MADRE AND SNOWY RANGES WITH A
MIXTURE OF RAIN AND SNOW ELSEWHERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO PROVIDE WIND REPORTS TO THE NATIONAL
WEATHER SERVICE THIS MORNING AND AFTERNOON.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Mar 11, 6:33 AM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
633 AM MST FRI MAR 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 AM NON-TSTM WND GST 13 S GLENDO 42.32N 105.03W
03/11/2011 M68.00 MPH PLATTE WY DEPT OF HIGHWAYS
SUSTAINED AT 45 MPH
0600 AM HIGH SUST WINDS 5 NW ARLINGTON 41.64N 106.28W
03/11/2011 M40.00 MPH CARBON WY DEPT OF HIGHWAYS
GUSTS TO 50 MPH
0600 AM HIGH SUST WINDS 14 WSW CHEYENNE 41.07N 105.04W
03/11/2011 M44.00 MPH LARAMIE WY MESONET
GUSTS TO 54 MPH
0601 AM NON-TSTM WND GST 15 NNE CENTENNIAL 41.50N 106.00W
03/11/2011 M58.00 MPH ALBANY WY DEPT OF HIGHWAYS
SUSTAINED AT 39 MPH
0601 AM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
03/11/2011 M60.00 MPH PLATTE WY DEPT OF HIGHWAYS
SUSTAINED AT 43 MPH
0606 AM NON-TSTM WND GST 14 NE CENTENNIAL 41.44N 105.92W
03/11/2011 M58.00 MPH ALBANY WY DEPT OF HIGHWAYS
SUSTAINED AT 43 MPH
0606 AM HEAVY SNOW 10 SW CHEYENNE 41.04N 104.93W
03/11/2011 M43.0 INCH LARAMIE WY DEPT OF HIGHWAYS
GUSTS TO 53 MPH
&&
GCLAYCOMLocal storm report, Mar 11, 7:17 AM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
717 AM MST FRI MAR 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 AM NON-TSTM WND GST ESTERBROOK 42.41N 105.36W
03/11/2011 M62 MPH CONVERSE WY MESONET
ESTERBROOK RAWS. ELEV. 6597 FEET. GUST TO 59 MPH ALSO
REPORTED AT 152 AM MST.
&&
SJCLocal storm report, Mar 11, 7:22 AM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
722 AM MST FRI MAR 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
03/11/2011 M68 MPH PLATTE WY DEPT OF HIGHWAYS
BORDEAUX HIGHWAY SENSOR. ELEV. 4698 FEET. SUSTAINED FROM
SOUTHWEST AT 43 MPH AT TIME OF OBSERVATION. NUMEROUS
GUSTS IN EXCESS OF 62 MPH DURING THE PAST HOUR.
&&
SJCLocal storm report, Mar 11, 7:32 AM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
732 AM MST FRI MAR 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
03/11/2011 M73 MPH PLATTE WY DEPT OF HIGHWAYS
BORDEAUX HIGHWAY SENSOR. ELEV. 4698 FEET. SUSTAINED AT 47
MPH FROM SOUTHWEST. ALSO GUSTED TO 71 MPH AT 705 AM MST.
&&
SJCLocal storm report, Mar 11, 9:43 AM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
943 AM MST FRI MAR 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM NON-TSTM WND GST WHITAKER 41.41N 104.87W
03/11/2011 M63.00 MPH LARAMIE WY DEPT OF HIGHWAYS
MEASURED AT WYDOT SENSOR AT KWTR. SUSTAINED WINDS OF 52
MPH.
&&
MAZURLocal storm report, Mar 11, 9:55 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
955 AM MST FRI MAR 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM NON-TSTM WND GST GUN BARREL 41.44N 104.35W
03/11/2011 M59 MPH LARAMIE WY DEPT OF HIGHWAYS
MEASURED AT WYDOT SENSOR KGUN NEAR GUN BARREL. SUSTAINED
WINDS OF 46 MPH.
&&
MAZURHigh Wind, Kimball
- When
- March 11, 10:10 AM MST to 1:10 PM MST
- Where
- Kimball forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
AWOS at the Kimball airport measured sustained winds in excess of 40 mph with a peak gust of 60 mph at 11/1110 MST.
High Wind, Banner
- When
- March 11, 11:42 AM MST
- Where
- Banner forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
USAF sensor measured a peak gust of 61 mph.
High Wind, Cheyenne
- When
- March 11, 12:57 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Sidney ASOS measured a peak gust of 60 mph.
High Wind, Kimball
- When
- March 11, 1:43 PM MST
- Where
- Kimball forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
USAF sensor measured a peak gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tsunami in California, March 11 to 13, 20111 death · $7.0 million · 2 events
- Tsunami in California, March 11 to 13, 2011$29 million · 4 events
- Wildfire in Texas, March 11 to 17, 20113 injured · $4.9 million · 8 events
- Tsunami in Hawaii, March 11, 2011$14 million · 1 event
- Tsunami in Oregon, March 11 to 12, 2011$7.5 million · 2 events
- Blizzard and High Wind in North Dakota, March 11 to 12, 20117 injured · $15,000 · 53 kt wind · 36 events
- Tsunami in California, March 11 to 12, 2011$250,000 · 1 event
- Flash Flooding in New York, March 11, 2011$150,000 · 2 events
- Flooding in New York, March 11 to 12, 2011$50,000 · 2 events
- Wildfire in Oklahoma, March 11, 2011$30,000 · 9 events
- Flood in New Hampshire, March 11 to 13, 2011$25,000 · 1 event
- Blizzard in North Dakota, March 11 to 12, 201118 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281310, 281306, 281311, 281308.